Herpes Community
Increase in outbreaks (everywhere) after beginning acyclovir for therap...
About This Community:

This forum is an un-mediated, patient-to-patient forum for questions and support regarding herpes issues such as: Herpes symptoms and treatments, causes, diagnosis, and herpes in men, tests, telling your spouse or partner.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Increase in outbreaks (everywhere) after beginning acyclovir for therapy?

Hello! I have had herpes for about 8 years.  The first outbreak was blisters on my labia majora on one side, and swollen spots itchy spots near by on my buttocks on the other side, with pain my my leg bones.  I was never told what type I had.  I was very uneducated and clueless at that time, and I think I might have spread it all over my body by scratching, including my eyes.  But I did not have any other outbreak until 2009, which was swollen itchy spots on my buttocks. At that time, I was given Famvir.  Then no more outbreaks.  In August of 2011, I went to planned parenthood because I had a new boyfriend and wanted to try my best not to pass it to him. They gave me acyclovir 2 times a day. I took it for a month and ran out for a couple of days before I got a refill and I had a very itchy rash across the right side of my waist. The next day it was gone, but I got an itchy rash under my left arm pit, which went away in a few hours, I kept thinking it was bug bites, until the next day I had leg pain and an explosion of itchy swollen hive-like bumps all over the back of one thigh, and along where I scratched on both of my shins, and a small area on my wrist/arm.  I went to planned parenthood again, they gave me the prescription for acyclovir without examining me, so I also went to another doctor who wasn't sure what it was, and said she did not think it was mites, but treated me for it, just in case.  It isn't shingles, because I never had chickenpox and was vaccined for it.   After a week of terrible itching and three times a day acyclovir, it went away.  I continued 2 times a day acyclovir for suppression.  After that I had bacterial infection in my vagina which the doc gave me metrogel, and then an abcess (abscess) in my labia which the doc said was a clogged gland, which she drained and gave me flexril for.  A few days later, I had arm pain (feels like deep aching in my bone, similar to my leg pain before my outbreak), and a very itchy rash on my the upper part of my breast! It itches a lot, and feels very similar to the way my herpes itched. It looks like tiny little bumps.  This has all happened in the past month.  I dont understand what it going on, I have been to the doctor so many times in the last month that I cannot afford my bills, but I am still not getting an answer as to what is going on.  I was told it is difficult to spread to other parts of my body except at the initial outbreak, so I am not sure if I spread it around back then and I am only now seeing the results of that, but why now? And I am worried about the abscess too and large amount of white vaginal discharge.  I am just really scared. I tested negative for chlamydia and gonorrhea.   Is the acyclovir making me worse?  Did my new boyfriend give me something new? Nothing has changed- soap, detergent, etc. The only think I changed was having a new sex partner and beginning the acyclovir. :(  If you have any insight, I'd really appreciate it.  
Tags: acyclovir, Herpes Simplex, increased outbreaks
Related Discussions
4 Comments Post a Comment
Blank
Avatar_n_tn
First of all, how were you diagnosed with genital herpes? Visual diagnosis, blood test, swab? It would be important to learn the type, as HSV1 and HSV2 have very different prognosis.

Assuming you indeed have genital herpes, transmission to other parts of the body would be highly unlikely. Your rashes do not sound a lot like herpes either. The fact that you are taking acyclovir is also against herpes, since it would be unusual to get so many recurrences during treatment with acyclovir.

It seems like your doctors are quite at lost. It would be best to get the opinion of a dermatologist next time you have such symptoms. If they suspect herpes as the cause, they must swab it and type it. This can be some sort of allergy or even a reaction to acyclovir going on (although that would also be unlikely). But it does not sound like herpes.
Blank
101028_tn?1348750963
I agree, you need to confirm for starters if you even have genital herpes and if so , what type. You and your partner can't make educated decisions about what precautions to take together until you know who has what.

are all your symptoms herpes related? no they are not. you did not spread it all over your body.

I totally agree, no more acyclovir at this point and be seen by a dermatologist every time you have a rash anywhere. continue to follow up with a gyn for genital discharge. not unusual for bv to keep coming back and even though it's annoying, be seen and get properly tested for it as needed.  Providers just throwing more acyclovir at you instead of doing a full work up obviously has not been in your  best interest :(   Don't take any at this point and try to get a lesion culture and typing of all symptoms if they suspect that they are herpes related to confirm that any of this is herpes related.  Also should your abscess reoccur,  make sure they consider MRSA as a cause. it's more and more common in the genital area and takes antibiotics to get rid of and also special cleaning/laundering
so that you don't keep getting it back/spread it to others.

best of luck and stop back to give us an update when you get better answers :)

grace
Blank
Avatar_f_tn
My initial outbreak they the doc took out the fluid from the blister and tested it and called me a week later to confirm it was herpes.  But they didn't say which type.  As soon as I started taking acyclovir, rashes started popping up left and right!  Other than the two outbreaks I mentioned, I have never had a rash before.  Does it really matter to know what type of herpes I have? I mean, either way, I have it, and they are both treated with the same meds, so I don't see the point in spending that money. I am living paycheck to paycheck right now.  I am curious to find out what the rashes are popping up.  I might try to go one more time and ask them to swab the rash on my breast, do you know the real word for the tests? Just because one time I asked for a blood sugar test because my mom got diabetes 2, and she pricked my finger and said I was fine.  Well, turns out, the test most docs use for testing for it was to fast and drink some syrup and then test your blood.  I think it would help if I know exactly what to ask for this time.
Blank
101028_tn?1348750963
yes indeed type does matter!!  If you have hsv2, it sheds more often and reoccurs more often so it's well worth taking daily suppressive therapy for. if it's hsv1, it tends not to reoccur very often, doesn't shed often and many adults have it orally which protects them from contracting it genitally so taking suppressive therapy doesn't really give you much bang for your buck. assume nothing about type and get the follow up testing done, same with your partner will also need a type specific herpes igg blood test done too.   if you had hsv1 genitally, you can still contract hsv2 so it's just as important to know your partner's status as your own.

actually no we don't do glucose tolerance tests to diagnose diabetes. we do random blood sugar tests like you had done ( cheaper than sending off a blood sample to the lab to do a finger prick in the office ) though usually we do them first thing in the morning after you haven't had anything to eat for 12 hours.  we only do the glucose tolerance test for pregnancy.

lesion cultures can be done but if the rash has been there for more than 48 hours, no reason to do one. odds are the rashes you have aren't herpes related anyways so just follow up with your regular provider - cheaper than a dermatologist.

Blank
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Herpes Community Resources
RSS Expert Activity
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating Control: How to St...
Aug 28 by Roger Gould, M.D.Blank
Top STDs Answerers
Avatar_n_tn
Blank
veryworried420
Avatar_m_tn
Blank
TiminBoston
NY
Avatar_f_tn
Blank
Scared4this
New York, NY
3149845_tn?1386354841
Blank
Life360
fort lauderdale, FL
101028_tn?1348750963
Blank
gracefromHHP
PA
Avatar_m_tn
Blank
Fleetwood20